Massachusetts, 2013

High Wind and Winter Weather in Massachusetts, February 17, 2013

February 17, 2013 · NWS BOX · 15 events in 13 counties and zones

A strengthening ocean storm spread advisory level snow across much of southern New England. pressure falls of 12 to 15mb in 6 hours resulted in strong, damaging winds impacting Cape Cod, Nantucket, and Boston.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strengthening ocean storm spread advisory level snow across much of southern New England. In addition...pressure falls of 12 to 15mb in 6 hours resulted in strong, damaging winds impacting Cape Cod, Nantucket, and Boston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 17, 1:49 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 17, 1:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
149 AM EST SUN FEB 17 2013

.SYNOPSIS...
A STRENGTHENING OCEAN STORM WILL PASS OFFSHORE LATER THIS
MORNING...BRINGING SNOW TO MOST OF THE REGION. IT WILL ALSO
GENERATE STRONG WINDS THAT WILL BRING UNSEASONABLY COLD WEATHER
FOR THE START OF THE WEEK. ANOTHER THREAT FOR RAIN AND/OR SNOW IS
POSSIBLE TUESDAY INTO TUESDAY NIGHT. UNSEASONABLY COLD WEATHER
RETURNS TOWARDS THE END OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
INTENSIFYING OFFSHORE LOW PRESSURE IS SOUTH OF NEWPORT RI AND EAST
OF NEWPORT NEWS VA. PRESSURE FALLS OF 1MB/HOUR HAVE REACHED
SOUTHERN NEW ENGLAND WITH STRONGER VALUES OFFSHORE. EXPECT THE
WIND WILL INCREASE THROUGH THE NIGHT ESPECIALLY IN RI AND EASTERN
MASSACHUSETTS. SURFACE REPORTS SHOW LIGHT SNOW IN MANY AREAS SOUTH
OF THE MASS PIKE BUT VSBYS ARE STILL RELATIVELY HIGH SO ANY
ACCUMULATION IS HAPPENING SLOWLY.

WITH THE SURFACE LOW WELL OFFSHORE...LAND-BASED RADARS HAVE AT
BEST BEEN CATCHING THE EDGE OF THE ASSOCIATED PRECIP SHIELD. BUT
THERE ARE SIGNS OF IT FILLING IN EAST OF DELMARVA AND SOUTHERN NEW
JERSEY. THIS IS IN THE AREA WHERE MODELS SHOW DEVELOPING COUPLING
OF LOW LEVEL CONVERGENCE AND 300-400 MB DIVERGENCE. THIS AREA IS
FORECAST TO MOVE UP ACROSS THE WATERS NEAR NANTUCKET BY 12Z. THE
GFS SHOWS OMEGA IN EXCESS OF 60 MB/HOUR. SO WE ARE SHOWING
INCREASING POPS FOR THE REMAINDER OF THE NIGHT WITH CATEGORICAL
POPS IN RI AND SOUTHEAST MASS. EXPECT SIGNIFICANT ACCUMULATIONS
TO DEVELOP AROUND 4-6 AM.

MODELS HAVE FORECAST GOOD FRONTOGENETIC FORCING OVER NEW ENGLAND
DURING THE NIGHT. THIS HAS SUPPORTED THE LIGHT SNOW THAT HAS
OCCURRED. BUT DEWPOINTS HAVE BEEN LOWERING DURING THE
NIGHT...ESPECIALLY IN NORTHERN AND WESTERN SECTIONS WHERE VALUES
ARE IN THE SINGLE NUMBERS TO MID TEENS. PCPN FALLING INTO THIS AIR
HAS BEEN EVAPORATING...THUS THE RADAR ECHOES WITH LITTLE OR NO
SNOW. DEWPOINTS 20-32 IN RI AND SOUTHEAST MASS WILL BE A LITTLE
MORE HOSPITABLE FOR SNOW REACHING THE GROUND. THIS WILL LIMIT
ACCUMULATION CHANCES IN WESTERN NEW ENGLAND.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
AS THE LOW PASSES WELL E OF THE CAPE HEADING TOWARD NOVA SCOTIA
SUNDAY...IT CONTINUES TO DEEPEN CAUSING A VERY TIGHT PRES
GRADIENT. WILL SEE STRONGEST WINDS DURING SUNDAY MORNING ALONG THE
COAST...WITH SUSTAINED WINDS AT 25-40 KT. MAY SEE SOME HIGH GUSTS
ACROSS THE HIGHER INLAND TERRAIN.

SNOW WILL CONTINUE THROUGH THE DAY ACROSS THE ADVISORY AND
WARNINGS AREAS...WHILE IT WILL TAPER OFF ACROSS THE CT VALLEY
DURING THE AFTERNOON. ANOTHER BIG QUESTION FOR THE CAPE AND
ISLANDS WILL BE HOW LOW THE VISIBILITIES WILL DROP WITH THE
HEAVIER SNOWFALL SUNDAY MORNING ALONG WITH THE INCREASING WINDS.
AT THIS POINT...FEEL THAT THE VSBYS WILL REMAIN ABOVE 1/4 MILE...
SO OPTED TO NOT PUT A BLIZZARD WARNING OUT...FOR NOW.

WILL BE A VERY COLD DAY AS WELL...WITH HIGHS ONLY IN THE
20S...EXCEPT AROUND 30 ON THE OUTER CAPE. HOWEVER...WITH THE
STRONG WINDS...EXPECT WIND CHILLS DOWN IN THE SINGLE DIGITS TO
AROUND 10.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HEADLINES...

* COLD AND VERY BLUSTERY SUNDAY NIGHT INTO MONDAY NIGHT
* BRIEF WET WEATHER FOR TUESDAY...PERHAPS AN INITIAL WINTRY MIX
* TURNING COLD AGAIN FOR WEDNESDAY INTO FRIDAY
* AN UNCERTAIN FORECAST FOR NEXT WEEKEND AND BEYOND

*/OVERVIEW AND MODEL CONSENSUS...

OUT TO FRIDAY...THERE IS FAIRLY DECENT AGREEMENT IN TRENDS AMONGST
THE MODEL SOLUTIONS. AN ACTIVE WEATHER PATTERN IS ANTICIPATED AS
A SERIES OF PACIFIC DISTURBANCES AMPLIFY ACROSS THE CONUS. THIS
DISTURBANCES SHOULD PROVIDE BRIEF PERIODS OF MILD WEATHER ALONG
AND AHEAD...FOLLOWED BY DRIER AND MUCH COLDER AIR BEHIND THEM.

OF NOTE IS THE PLAUSIBILITY OF A SHIFT TOWARDS A NEGATIVE PNA
/PACIFIC-NORTH AMERICAN/ TELECONNECTION IN WHICH TROUGHING IS
AMPLIFIED ACROSS THE WESTERN CONUS...WITH A PREVAILING RIDGING
PATTERN AND MILDER WEATHER FOR THE EASTERN CONUS. AM HESITANT TO
PLACE ANY BETS AS DAILY FORECASTED NORTHERN HEMISPHERIC TELE-
CONNECTIONS PER CPC HAVE BEEN INCONSISTENT FOR THE LATER HALF OF
FEBRUARY.

GENERALLY FOLLOWED A BLEND OF THE 16/12Z GFS AND ECMWF TO TREND
THE EXISTING FORECAST. DID NOT FOCUS TOO MUCH ON THE DETAILS FOR
THIS PORTION OF THE FORECAST WITH THE IMPENDING WINTER STORM LATE
TONIGHT INTO SUNDAY. WE CONTINUE TO HAVE LITTLE CONFIDENCE IN
THE DETAILS AFTER THURSDAY.

*/DAY-TO-DAY DETAILS...

SUNDAY NIGHT INTO MONDAY NIGHT...

EXPECTING WIND ADVISORIES FOR SUNDAY NIGHT INTO EARLY MONDAY WITH
W/NW GUSTS UP TO 46 MPH /40 KTS/. GALE WARNINGS OVER THE WATERS FROM
SUNDAY NIGHT THROUGH THE MAJORITY OF MONDAY. WHILE SOME LIGHT SNOW
SHOWER ACTIVITY WILL LINGER FOR THE CAPE AND ISLANDS EARLY SUNDAY
NIGHT...THE REMAINDER OF THE FORECAST SHOULD BE MOSTLY CLEAR AS A
WEAK AREA OF HIGH PRESSURE BUILDS ACROSS NEW ENGLAND LATE MONDAY
INTO THE EVENING PERIOD ALLOWING WINDS TO RELAX. CLOUDS WILL BE ON
THE INCREASE MONDAY NIGHT AHEAD OF TUESDAY/S DISTURBANCE.

WITH REGARDS TO TEMPERATURES...THE COLDER OF THE TWO NIGHTS WILL BE
SUNDAY NIGHT WITH MIN TEMPERATURES REACHING THE SINGLE DIGITS.
INCREASING CLOUDS MONDAY NIGHT WILL LIMIT MIN TEMPERATURES TO
AROUND THE TEENS. HIGHS ON MONDAY AROUND THE UPPER 20S.

TUESDAY INTO TUESDAY NIGHT...

FIRST THOUGHTS THAT COME TO MIND CONCERN THE PRE-EXISTING SNOWPACK
AND THE AGEOSTROPHIC FLOW WITHIN THE BOUNDARY LAYER. STILL HAVE
SUBSTANTIAL SNOW DEPTHS ACROSS THE INTERIOR...COUPLED WITH A
MODEL FORECASTED NORTHEASTERLY AGEOSTROPHIC FLOW FROM H975-H925...
KEY UPON THE PLAUSIBILITY OF A SHALLOW COLD AIR MASS REMAINING
AT THE SURFACE ACROSS INTERIOR NEW ENGLAND /MAINLY WITHIN THE
VALLEYS OF S NH AND W MA...AND PERHAPS N CT/. SUBSEQUENTLY...AS
A WARM FRONT SWEEPS NORTH AND EAST TOWARDS NEW ENGLAND...THERE IS
UNCERTAINTY AS TO WHETHER A COLD AIR DAMMING SETUP MAY PRE-EXIST
RESULTING IN ANY OVERRUNNING PRECIPITATION FALLING AS A WINTRY
MIX AT THE ONSET. BOTH THE GFS AND ECMWF KEY UPON THE PREVAILING
S/SW FLOW ALONG AND AHEAD TO ERODE ANY SHALLOW COLD LAYER
RESULTING IN MOST OF THE PRECIPITATION TO FALL IN THE FORM OF
RAIN OR A RAIN/SNOW MIX TUESDAY AFTERNOON INTO TUESDAY EVENING.

OTHERWISE...BOTH THE GFS AND ECMWF KEY UPON A NEARLY-STACKED
OCCLUDING LOW CENTER WELL NORTH AND WEST OF NEW ENGLAND. IT APPEARS
THAT THE DRY CONVEYOR BELT WRAPS INTO THE REAR OF THE SYSTEM AND
ACROSS SOUTHERN NEW ENGLAND THEREBY KEEPING MOST OF THE PRECIP LIGHT
FOR THE LATTER HALF OF TUESDAY. MUCH OF THE REGION IS DRIED OUT AND
CLEARING UNDER COLDER WESTERLY FLOW BY TUESDAY EVENING. STILL NOT
OVERLY CONFIDENT ON THIS OUTCOME. THE BETTER DYNAMICS ARE NORTH
AND WEST OF THE FORECAST REGION...WHICH ALSO FINDS ITSELF UNDER
THE RIGHT EXIT REGION OF THE UPPER-LEVEL JET.

WEDNESDAY INTO FRIDAY...

MUCH LIKE SUNDAY NIGHT INTO MONDAY NIGHT...W/NW FLOW ADVECTS
COLDER ARCTIC AIR ACROSS THE REGION. DEPENDING ON THE PROXIMITY
AND STRENGTH OF THE LOW ASSOCIATED WITH TUESDAY/S WEATHER
DEPARTING OVER THE EASTERN CANADIAN MARITIMES...NW WINDS MAY GUST
UP TO WIND ADVISORY CRITERIA. LOW CONFIDENCE WITH THIS FORECAST...
BUT SOMETHING TO BE MINDFUL. WINDS SHOULD GUST TO GALE FORCE TO
WARRANT GALE WARNINGS OVER THE WATERS. LOOKING AT NIGHTTIME LOWS
AROUND THE TEENS TO SINGLE DIGITS...WITH HIGHS AROUND THE 20S.
LOOKING LIKE THE COLDEST PERIOD WILL BE WEDNESDAY NIGHT INTO
THURSDAY.

WEEKEND...

LITTLE CONFIDENCE IS GIVEN TO THE FORECAST HEREAFTER. AS MENTIONED
EARLIER...WILL START OUT WITH A BLEND OF THE 16/12Z GFS AND ECMWF.
BOTH THE GFS AND ECMWF HINT AT SECONDARY CYCLOGENESIS SOMEWHERE OF
THE MID ATLANTIC COAST FRIDAY NIGHT INTO SATURDAY. VERY LITTLE
CONFIDENCE IN THE DETAILS AS THERE ARE A LOT OF MOVING PARTS.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT.
  MODERATE...30 TO 60 PERCENT.
  HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...

THROUGH 12Z...MODERATE TO HIGH CONFIDENCE.
MOSTLY VFR CIGS WITH MVFR VSBYS IN SNOW...AND WITH AREAS OF HIGH-
END IFR VSBYS. CIGS AND VSBYS WILL SLOWLY FALL THE REMAINDER OF
THE NIGHT WITH IFR OR LIFR CIGS/VSBYS MOVING ONTO THE RI/SE MASS
SOUTH COAST AND ISLANDS 10-12Z/5-7 AM. SURFACE WINDS GUSTING 20-30
KNOTS MOSTLY IN SOUTHEAST MASS. EXPECT WINDS TO INCREASE THE REST
OF THE NIGHT...ESPECIALLY IN THIS AREA. TAUNTON/BOX RADAR SHOWS
NORTH WINDS 30 KNOTS AT 2000-4000 FEET. THESE WINDS WILL INCREASE
THE REMAINDER OF THE NIGHT WITH SPEEDS OF 40-50 KNOTS BY 12Z.

SUNDAY...MODERATE CONFIDENCE.
ACROSS THE CT VALLEY...MAINLY VFR. ANY MVFR VSBYS SHOULD BECOME
VFR IN THE MORNING. NORTH TO NORTHWEST WIND GUSTS TO 35 KNOTS.
CENTRAL AREAS...MAINLY MVFR BUT WITH SOME IFR ESPECIALLY HILLY
LOCATIONS SUCH AS WORCESTER. CONDITIONS IMPROVE TO VFR THIS
AFTERNOON. NORTH TO NORTHWEST WINDS INCREASE WITH GUSTS TO 40
KNOTS.
EASTERN AREAS...PERIOD OF IFR OR LIFR IN SNOW THIS
MORNING...IMPROVING TO VFR BY EVENING. NORTH WINDS GUSTING TO 45
KNOTS BECOMING NORTHWEST.

SUNDAY NIGHT...HIGH CONFIDENCE.
LINGERING MVFR CLOUDS AND SCATTERED SNOW SHOWERS IN THE EVENING ON
CAPE COD. OTHERWISE CLEARING SKIES AND VFR. NORTHWEST WINDS WILL
CONTINUE TO GUST 30-40 KNOTS.

KBOS TAF...MODERATE CONFIDENCE IN TAF...MAINLY DUE TO TIMING
ISSUES.

KBDL TAF...MODERATE CONFIDENCE IN TAF. STILL SOME UNCERTAINTY HOW
FAR WEST PRECIPITATION FROM THE COASTAL STORM REACHES. MOST OF IT
SHOULD STAY EAST OF THE CONNECTICUT VALLEY. BUT THERE WILL BE A
SHARP CUTOFF.

OUTLOOK...MONDAY THROUGH THURSDAY...

MONDAY AND  MONDAY NIGHT...MODERATE TO HIGH CONFIDENCE.

PREVAILING VFR WITH BLUSTERY NW WINDS GUSTING UP TO AROUND 40 KTS
EARLY MONDAY...GRADUALLY DECLINING THEREAFTER.

TUESDAY INTO TUESDAY NIGHT...MODERATE CONFIDENCE.

LOW VFR TO MVFR FOR THE PERIOD WITH -RA...POSSIBLE WINTRY MIX
ACROSS S NH/W MA/N CT INITIALLY. S WINDS BACKING OUT OF THE W/NW AND
BECOMING BLUSTERY LATE.

WEDNESDAY INTO THURSDAY...MODERATE CONFIDENCE.

VFR WITH BLUSTERY W/NW WINDS. GUSTS UP TO AROUND 35 KTS ANTICIPATED.

&&

.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH SUNDAY.

EXPECT N WINDS TO INCREASE OVERNIGHT AS LOW PRES DEEPENS S OF THE
REGION. HAVE ISSUED STORM WARNINGS FOR MOST OF THE WATERS AS GUSTS
INCREASE TO AROUND 50 KT SUNDAY. KEPT GALES GOING ON BOSTON HARBOR
AND NARRAGANSETT BAY. SEAS WILL ALSO BUILD UP TO 15-16 FT ON THE
EASTERN OUTER WATERS. LIGHT FREEZING SPRAY LIKELY LATE
TONIGHT/SUNDAY.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

SUNDAY NIGHT INTO MONDAY NIGHT...MODERATE TO HIGH CONFIDENCE.

GALE WARNINGS ANTICIPATED THROUGH MONDAY...DOWNGRADING TO SMALL
CRAFT ADVISORIES FOR MONDAY NIGHT. LOW CONFIDENCE ON STORM WARNINGS
FOR THE SOUTHEAST OUTERMOST WATERS. ANTICIPATING GUSTS AROUND 40 TO
45 KTS INITIALLY...SLOWLY DIMINISHING THROUGH THE PERIOD. CHANCE OF
FREEZING SPRAY FOR THE ENTIRE PERIOD. SEAS INITIALLY AROUND 12 FEET
ON THE OUTER WATERS THROUGH MONDAY...DIMINISHING MONDAY NIGHT.

TUESDAY INTO TUESDAY NIGHT...MODERATE CONFIDENCE.

COLD FRONT SLIDES ACROSS THE WATERS TUESDAY EVENING ALONG AND AHEAD
OF WHICH SOUTHWESTERLY WINDS WILL GUST IN EXCESS OF 25 KTS. WHILE
THERE MAY BE AN INITIAL LULL IN THE SEAS MONDAY NIGHT INTO
TUESDAY...ANTICIPATING SEAS OF 5 TO 7 FEET ACROSS THE OUTER WATERS
IN RESPONSE TO THE ENHANCED SOUTHERLY WINDS.

WEDNESDAY INTO THURSDAY...MODERATE CONFIDENCE.

WINDS BACKING OUT OF THE WEST-NORTHWEST IN WAKE OF A COLD FRONT.
ANTICIPATING GALE FORCE WINDS OVER ALL WATERS FOR THE PERIOD. SEAS
BUILDING TO AROUND 8 TO 10 FEET FOR WEDNESDAY NIGHT INTO LATE
THURSDAY BEFORE DIMINISHING THURSDAY NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     CTZ004.
MA...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MAZ007-
     013-015>024.
     WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 10 PM EST THIS
     EVENING FOR MAZ007-015-016-019>021.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MAZ004>006-012-014-026.
     HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 10 PM EST
     THIS EVENING FOR MAZ022>024.
NH...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     NHZ012-015.
RI...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
     RIZ001>008.
     WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 10 PM EST THIS
     EVENING FOR RIZ006>008.
MARINE...STORM WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ231>235-237-
     250-251-254>256.
     GALE WARNING FROM 6 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR ANZ230-236.

&&

SYNOPSIS...WTB/BELK
NEAR TERM...WTB/EVT
SHORT TERM...EVT
LONG TERM...BELK
AVIATION...WTB/BELK
MARINE...BELK/EVT
Hazardous weather outlook, Feb 16, 3:44 AM EST, 23 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
344 AM EST SAT FEB 16 2013

CTZ002>004-MAZ002>004-008>012-026-NHZ011-012-015-RIZ008-170845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
BLOCK ISLAND RI-
344 AM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

MODERATE CONFIDENCE OF 1 TO 3 INCHES OF SNOW FALLING ACROSS AREAS
WEST OF THE I-495 AND I-95 CORRIDOR. SUCH SNOW ACCUMULATIONS WILL
MAKE FOR HAZARDOUS DRIVING CONDITIONS WITH LOW VISIBILITIES AND
SLIPPERY ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW CONFIDENCE OF SOME LIGHT ICING TUESDAY MORNING ACROSS
INTERIOR VALLEY LOCATIONS IN NORTHERN CONNECTICUT...WESTERN AND
CENTRAL MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ005>007-013>021-023-RIZ001>007-170845-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
DUKES MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
344 AM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...
NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...
NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

MODERATE CONFIDENCE OF WIND ADVISORIES SUNDAY INTO SUNDAY NIGHT
WITH NORTHWESTERLY WINDS POSSIBLY GUSTING AS HIGH AS 46 MPH...
ESPECIALLY ALONG THE SHORELINES AND COASTAL PLAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022-024-170845-
BARNSTABLE MA-NANTUCKET MA-
344 AM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

HIGH CONFIDENCE THAT WINDS WILL REACH WIND ADVISORY CRITERIA
SUNDAY INTO EARLY MONDAY MORNING AS NORTHWESTERLY WINDS ARE
EXPECTED TO GUST UP TO AROUND 46 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-250-251-254>256-170845-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
344 AM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

LOW PROBABILITY OF STORM FORCE WINDS ACROSS THE EASTERN AND
SOUTHEASTERN OUTER WATERS SUNDAY INTO SUNDAY NIGHT.

FREEZING SPRAY WILL BE POSSIBLE SUNDAY INTO MONDAY NIGHT.

MODERATE TO HIGH CONFIDENCE FOR A RETURN OF NORTHWEST GALES AND
FREEZING SPRAY WEDNESDAY INTO THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-170845-
BOSTON HARBOR-NARRAGANSETT BAY-
344 AM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY WILL BE POSSIBLE SUNDAY INTO MONDAY NIGHT.

MODERATE TO HIGH CONFIDENCE FOR A RETURN OF NORTHWEST GALES AND
FREEZING SPRAY WEDNESDAY INTO THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SIPPRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 3 high wind. Local standard time, as filed.

Winter Weather, Barnstable

When
February 17, 3:00 AM EST to 3:00 PM EST
Where
Barnstable forecast zone
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Three to six inches of snow fell across Cape Cod.

Winter Weather, Northern Bristol

When
February 17, 3:00 AM EST to 1:00 PM EST
Where
Northern Bristol forecast zone
Reported by
Official NWS Observations
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Two to four inches of snow fell across northern Bristol County.

Winter Weather, Southern Bristol

When
February 17, 3:00 AM EST to 1:00 PM EST
Where
Southern Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Three to five inches of snow fell across southern Bristol County.

Winter Weather, Southeast Middlesex

When
February 17, 3:00 AM EST to 2:00 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Two to four inches of snow fell across southeastern Middlesex County.

Winter Weather, Western Norfolk

When
February 17, 3:00 AM EST to 3:00 PM EST
Where
Western Norfolk forecast zone
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

One to five inches of snow fell across western Norfolk County.

Winter Weather, Eastern Norfolk

When
February 17, 3:00 AM EST to 3:00 PM EST
Where
Eastern Norfolk forecast zone
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Two to five inches of snow fell across eastern Norfolk County.

Winter Weather, Eastern Plymouth

When
February 17, 3:00 AM EST to 6:00 PM EST
Where
Eastern Plymouth forecast zone
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Four to six inches of snow fell across eastern Plymouth County.

Winter Weather, Southern Plymouth

When
February 17, 3:00 AM EST to 12:00 PM EST
Where
Southern Plymouth forecast zone
Reported by
COOP Observer
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Two to four inches of snow fell across southern Plymouth County.

Winter Weather, Western Plymouth

When
February 17, 3:00 AM EST to 2:00 PM EST
Where
Western Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Two to five inches of snow fell across western Plymouth County.

Winter Weather, Suffolk

When
February 17, 3:00 AM EST to 1:00 PM EST
Where
Suffolk forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Five to six inches of snow fell across Suffolk County.

Winter Weather, Western Essex

When
February 17, 4:00 AM EST to 11:00 AM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Two to three inches of snow fell across interior Essex County.

Winter Weather, Eastern Essex

When
February 17, 4:00 AM EST to 4:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Two to five inches of snow fell across coastal Essex County.

High Wind, Nantucket

When
February 17, 7:38 AM EST to 7:53 AM EST
Where
Nantucket forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded sustained winds up to 43 mph and gusts to 58 mph. No damage was reported.

High Wind, Barnstable

When
February 17, 4:35 PM EST to 5:35 PM EST
Where
Barnstable forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

The Automated Weather Observation System at Provincetown Municipal Airport (KPVC) recorded sustained winds of 41 mph.

High Wind, Suffolk

When
February 17, 5:21 PM EST to 6:21 PM EST
Where
Suffolk forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Logan International Airport in Boston, MA (KBOS) recorded sustained wind speeds of 40 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436109, 436112, 436115, 436122, 436125, 436128, 436130, 436133, 436134, 436136, 436118, 436120, 436104, 436105, 436107.